Back to Ask the Diabetes Team Ask the Diabetes Team

From Birmingham, Alabama, USA:

My 14 year old son has type 1 diabetes diagnosed right before he turned eight years old. He has mild to moderate mental retardation along with ADHD and some behavior problems. He is currently in a residential school and lives away from me due to behavior and learning difficulties. He is pretty active (does yard work, etc.), but does not play sports. He also takes Tegretol for possible seizure activity. Does not have obvious seizures but showed some activity on EEG.

His current dose of insulin is 30 units in the am and 12 units in the pm. His A1c levels are close to 9%. His blood sugars fluctuate over a broad range. It is not unusual for him to have a reading of over 250 mg/dl [13.9 mmol/L]. On the other hand, some mornings his teachers have told me he has had lows of 42 mg/dl [2.3 mmol/L]. This was after morning insulin and breakfast, but before 10:00 am snack. He eats breakfast at around 7:00 or 7:30 am. He has been losing weight recently. it fluctuates between 107-112 pounds. His doctor evidently is comfortable with his A1c, but I am worried about it.

My son doesn't always recognize when he is having a low blood sugar reaction and does have lows occasionally. I think his learning disabilities play a large part in this. I think this is why they are not more aggressive with his insulin. They have recently increased his diet to eating anything he wants except for concentrated sugars.

My questions are these:

  1. Are his A1c levels acceptable given the circumstances?
  2. What type of damage is being done to his kidneys, sand eyes?
  3. Does the high A1c increase these risks?
  4. Should we be concerned about the weight loss or is it normal for a teenager with type 1 to lose weight during adolescence?
  5. Are the high blood sugars causing the weight loss?
  6. Can Tegretol interfere with weight gain? (He has been on Tegretol for over a year, so I would not think this plays a part in the weight loss.)


You really ought to ask these questions of your son's physician, who knows all the clinical details. In general an A1c of 9% would be considered rather high these days; but I am sure his diabetes team is deliberately not pushing for too close control because of the risk of hypoglycemia.

Without knowing his height, it is a little difficult to assess the meaning of any weight loss: it could be that he was a rather overweight for his height. Certainly I don't think that Tegretol would be causing significant weight loss: it might be, though, that he has some degree of hypothyroidism, which is another closely linked autoimmune condition, and it would be worth asking about this.


Original posting 28 Aug 2000
Posted to Tight Control


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.